Alert archive / Minnesota / Tornado Warnings in 2005
Tornado Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 5, 2005, 4:27 PM CDT for Koochiching County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2005, 4:27 PM CDT (21:27 UTC)
- Expired
- May 5, 2005, 4:43 PM CDT
- In force
- 16 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 235 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KDLH 052128
TORDLH
MNC071-052200-
/O.NEW.KDLH.TO.W.0003.050505T2127Z-050505T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
427 PM CDT THU MAY 5 2005
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* TORNADO WARNING FOR...
KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA
* UNTIL 500 PM CDT
* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 25 MILES WEST OF
LITTLEFORK...OR ABOUT 34 MILES WEST OF INTERNATIONAL FALLS...MOVING
EAST AT 25 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
9 MILES SOUTH OF LOMAN BY 455 PM CDT
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4862 9453 4843 9449 4831 9407 4826 9343
4872 9348 4878 9401
$$
BERDES1 follow-up statement
000
WWUS53 KDLH 052143
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
443 PM CDT THU MAY 5 2005
MNC071-052153-
/O.CAN.KDLH.TO.W.0003.000000T0000Z-050505T2200Z/
KOOCHICHING MN-
443 PM CDT THU MAY 5 2005
...THE TORNADO WARNING FOR KOOCHICHING COUNTY IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER SEVERE.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4862 9453 4843 9449 4831 9407 4826 9343
4872 9348 4878 9401
$$
BERDESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 5, 3:43 PM CDT, 44 minutes earlier.
Area forecast discussion, May 5, 3:43 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 343 PM CDT THU MAY 5 2005 .DISCUSSION...FORECAST FOCUS IS ON THUNDERSTORMS TONIGHT...AND AGAIN FRIDAY NIGHT THROUGH THE WEEKEND. THE GFS WAS FOLLOWED IN THE SHORT TERM...THEN A BLEND OF THE MODELS WERE USED. THUNDERSTORMS WERE MOVING THROUGH THE ARROWHEAD...SOUTHWEST TOWARD THE BRAINERD LAKES AREA. THE FRONT WAS LOCATED IN FAR WESTERN MINNESOTA...BACK IN SOUTH DAKOTA. GUSTY WINDS WERE OCCURRING IN AHEAD OF THE LOW AND FRONT...ESPECIALLY IN EASTERN AND SOUTHERN MINNESOTA INTO NORTHWEST WISCONSIN. SURFACE DEWPOINTS HAVE HAVE RISEN INTO THE MID 40S IN PARTS OF OUR MN CWA...AND MODIFIED LAPS SOUNDINGS WITH THE INCREASED MOISTURE YIELD CAPES OF 900-1200 J/KG. FREEZING LEVELS WERE 7000-8500FT...GOOD FOR HAIL AND 0-6KM SHEAR WAS 30-40KT. WE HAVE HAD A REPORT OF LARGE HAIL WITH A STORM EARLIER...AND A FEW SEVERE STORMS WILL BE POSSIBLE YET THIS AFTERNOON AND EARLY EVENING. THE FRONT MOVES THROUGH OUR CWA FRIDAY MORNING...THEN HIGH PRESSURE BRIEFLY NOSES INTO THE NORTHLAND. A WARM FRONT STARTS TO MAKE NORTHWARD PROGRESS FRIDAY NIGHT INTO SOUTHERN MINNESOTA...AND WARM AIR ADVECTION(WAA) AND THETA-E ADVECTION DEVELOPS INTO SATURDAY. LOW PRESSURE WILL DEVELOP AND MOVE INTO MINNESOTA SUNDAY NIGHT. THE ETA IS QUICKER MOVING THIS LOW THROUGH ON SUNDAY...BUT GIVEN THE STRENGTH OF THE DOWNSTREAM RIDGE WE WILL FOLLOW THE SLOWER GFS. WE WILL CONTINUE A CHANCE FOR SHOWERS/STORMS STARTING LATE FRIDAY NIGHT...INTO THE WEEKEND. HAVE USED A BLEND OF MOS GUIDANCE FOR TEMPERATURES...EXCEPT LEANED TOWARD THE WARMER ETA/NGM VALUES ON SATURDAY. GFS SEEMS TO BE OVERDOING MOISTURE ON SATURDAY...SO THOUGHT THE GFS FORECAST WAS TO COLD. .AVIATION....THUNDERSTORMS WERE DEVELOPING AHEAD AND ALONG AN AREA OF LOW PRESSURE AND A SURFACE BOUNDARY. SOME OF THE STORMS MAY PRODUCE HAIL AND GUSTY WINDS...AND A PERIOD OF MVFR CEILINGS AND VISIBILITIES. VFR CONDITIONS ARE EXPECTED BY FRIDAY MORNING. .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. MELDE
Hazardous weather outlook, May 5, 7:30 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT THU MAY 5 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CDT THU MAY 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. NONE OF THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY NIGHT THROUGH MONDAY NIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. IN ADDITION THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENITE AREA FRIDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH EOM
In the hours before
Local storm report, May 5, 3:05 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT THU MAY 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL 15 S HOYT LAKES 47.30N 92.15W
05/05/2005 1.75 INCH EAST CENTRAL ST. L MN PUBLIC
THE MOOSE LINE CAFE NEAR MAKINEN REPORTED GOLF BALL SIZED
HAIL.
&&
TINGLERThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:31 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 53 min |
| May 5, 3:22 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 53 min |
| May 5, 3:35 PM CDT | Tornado Warning | DLH | Koochiching | 55 min |
| May 5, 3:40 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 36 min |
Nearby
Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.